Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Louisville, KY

May 27, 2004Russell County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 12:53 AM CDT for Russell County, Kentucky. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 12:53 AM CDT (05:53 UTC)
Expired
May 27, 2004, 1:15 AM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Russell County, KY

The radar

The Louisville radar (KLVX), 133 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:05 AM CDTTSTM WND DMGRussell Springs, KYNUMEROUS TREES DOWN. A REPORT OF DAMAGE TO A CAR PORT AT A PRIVATE RESIDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS53 KLMK 270553
SVRLMK
KYC207-270615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 115 AM CDT

* AT 151 AM EDT(1251 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF   
  SALEM TO RUSSELL SPRINGS TO 12 MILES NORTHWEST OF                  
  CREELSBORO...MOVING   SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SALEM...OLGA...JAMESTOWN AND CREELSBORO BY 100 AM CDT
  JABEZ AND FREEDOM BY 105 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3688 8529 3693 8523 3699 8521 3706 8513
          3717 8505 3710 8494 3705 8493 3700 8486
          3690 8500 3686 8517

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM CDT, 10 hours 53 minutes earlier.

Area forecast discussion, May 26, 2:00 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 26 2004

SHORT TERM:
BAND OF HVY TSTMS MOVING ACROS SRN AND ERN PTNS OF FA NOW. STNRY FNTL
BNDRY LKLY TO REMAIN ALONG E-W LINE ACROSS NRN KY TNGHT AND THEN SHIFT
BACK NE SOME ON THU. WI GROUND ALRDY SATURDATED FROM TODAYS AND
RAINS OF PAST TWO DAYS...WILL KEEP FLASH FLOOD WATCH ACROSS FA
TNGHT. SOME CLEARING ACRS NWRN FA ALREADY WI ADDITIONAL TSTMS DVLPG
ACRS SRN IL...THIS COULD EASILY AFFECT FA LATER TONIGHT...SO CONT FFA
FOR TONIGHT.

UNFORTUNATELY...LATEST MODEL DATA POINTS TO ANOTHER ROUND OF STRONG
TSTMS ON THU INTO THUR NIGHT. WILL INCREASE POPS OF STORMS ON THU AFTN
AND NIGHT. TOO EARLY TO CONSIDER FLOOD WATCH FOR THUR.

REMAINDER OF FCST MORE OR LESS IN LINE WITH CURRENT FCST TRENDS SO
NOT MUCH CHGS MADE TO THE DAY THREE PERIOD.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...

A FRONT STATIONARY TO THE SOUTH OF CENTRAL KENTUCKY SATURDAY NIGHT
WILL MOVE TO THE NORTH SUNDAY/SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY WITH SHOWERS
BECOMING MORE SCATTERED AS THE WARM HUMID AIRMASS SPREADS OVER THE
AREA. SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE INTO EARLY
WEDNESDAY AS A COLD FRONT PUSHES THROUGH. SHOWERS WILL DIMINISH
WEDNESDAY AND WEDNESDAY NIGHT. SPOTTY SHOWERS WILL LINGER BEHIND THE
FRONT. TEMPERATURES COOL BEHIND THE FRONT. -MBS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
TSTM WATCH 293 FOR ALL BUT NWRN 1/4 OF FA TIL 7PM EDT TONIGHT
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&
Hazardous weather outlook, May 26, 5:15 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
615 PM EDT (515 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND OVERNIGHT.

AN ABUNDANTLY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THURSDAY MORNING. PROLONGED PERIODS OF HEAVY
RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES. IN
ADDITION, THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

PYE

In the hours before

Local storm report, May 26, 7:57 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 W CORYDON             38.21N 86.22W
05/26/2004  1.75 INCH        HARRISON           IN   AMATEUR RADIO

&&

MRC
Local storm report, May 26, 8:07 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             CORYDON                 38.21N 86.13W
05/26/2004  0.75 INCH        HARRISON           IN   AMATEUR RADIO

&&

MRC
Special weather statement, May 26, 8:47 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 PM EDT WED MAY 26 2004

KYZ023-024-026-027-061>064-070>078-081-082-270201-
ADAIR KY-ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HANCOCK KY-HART KY-
LOGAN KY-METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...
HARDINSBURG...GLASGOW...FRANKLIN AND COLUMBIA
947 PM EDT WED MAY 26 2004

SEVERE THUNDERSTORM WATCH NUMBER 296 IS NO LONGER IN EFFECT FOR
SOUTH CENTRAL KENTUCKY. THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, May 26, 9:59 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     KINGS MOUNTAIN          37.37N 84.70W
05/26/2004                   LINCOLN            KY   EMERGENCY MNGR

            *** 2 INJ *** AT LEAST 10 HOUSES AND 20 BARNS WERE
            DAMAGED. TWO PERSONS WERE TRANSPORTED TO THE HOSPITAL.
            UNSPECIFIED DAMAGE WAS ALSO REPORTED IN THE MCKINNEY
            AREA. ALL POWER LINES WERE DOWN AND POWER WAS STILL OUT
            AROUND KINGS MOUNTAIN AND MCKINNEY AT 10 PM EDT.

&&

MRC
Local storm report, May 26, 11:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            CLOVERPORT              37.83N 86.63W
05/27/2004                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            A NUMBER OF ROADS AROUND BRECKINRIDGE COUNTY HAVE AT
            LEAST A FEW INCHES OF WATER COVERING THEM.

&&

XXV
Local storm report, May 27, 12:36 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0136 AM     HAIL             LIBERTY                 37.32N 84.93W
05/27/2004  0.50 INCH        CASEY              KY   LAW ENFORCEMENT

&&

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:06 PM CDTSevere Thunderstorm WarningLMKJefferson24 min
May 26, 10:59 PM CDTSevere Thunderstorm WarningLMKOhio46 min
May 26, 11:30 PM CDTSevere Thunderstorm WarningLMKGrayson30 min
May 27, 12:05 AM CDTSevere Thunderstorm WarningLMKMarion25 min
May 27, 12:10 AM CDTSevere Thunderstorm WarningLMKHart20 min
May 27, 12:29 AM CDTSevere Thunderstorm WarningLMKCasey31 min
May 27, 3:06 AM CDTSevere Thunderstorm WarningLMKJefferson39 min
May 27, 6:35 AM CDTSevere Thunderstorm WarningLMKOldham40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.